Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jun 21, 2021, 2:35 AM EDT for Branch County, Hillsdale County, Michigan. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2021, 2:35 AM EDT (06:35 UTC)
- Expired
- Jun 21, 2021, 3:30 AM EDT
- In force
- 55 min
- Issued by
- NWS Northern Indiana
Counties Branch County, MI, Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 91 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 2:55 AM EDT | TSTM WND GST 41 | 2 Sw Coldwater, MI | AWOS STATION KOEB COLDWATER. |
| Jun 21, 3:15 AM EDT | TSTM WND DMG | 1 Sse Hillsdale, MI | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
728 WWUS83 KIWX 210635 SPSIWX Special Weather Statement National Weather Service Northern Indiana 235 AM EDT Mon Jun 21 2021 MIZ079>081-210730- Branch-Hillsdale-St. Joseph- 235 AM EDT Mon Jun 21 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST. JOSEPH...BRANCH AND WESTERN HILLSDALE COUNTIES... At 235 AM EDT, radar indicated strong thunderstorms were located along a line extending from Burlington to 6 miles southwest of Bronson. Movement was east at 40 mph. Wind gusts up to 50 mph and pea size hail are possible with these storms. Locations impacted include... Coldwater, Hillsdale, Bronson, Jonesville, Quincy, Union City, Litchfield, Reading, Long Lake, Cambria, Girard, Kinderhook, Moscow, Batavia, California, Burr Oak, Gilead, North Adams, Montgomery and Sherwood. This includes Interstate 69 in Michigan between mile markers 2 and 21. Seek shelter until these storms pass. && LAT...LON 4176 8465 4179 8537 4207 8520 4207 8447 TIME...MOT...LOC 0635Z 277DEG 33KT 4213 8507 4181 8527 $$ HAIL...0.25IN WIND...50MPH MARSILI
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 21, 1:45 AM EDT, 50 minutes earlier.
Area forecast discussion, Jun 21, 1:45 AM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 145 AM EDT Mon Jun 21 2021 .SYNOPSIS... Issued at 138 AM EDT Mon Jun 21 2021 Showers and thunderstorms are expected tonight. Strong to severe storms are possible through early Monday morning, with a line of storms moving from west to east through the area overnight. Damaging winds, large hail, and heavy rain are the main threats. Isolated tornadoes are possible. Otherwise, dangerous swimming conditions are expected on Lake Michigan through Tuesday morning. Cooler and drier air will settle in from Monday into the middle of the week. && .UPDATE... Issued at 905 PM EDT Sun Jun 20 2021 MCV responsible for numerous severe reports will continue to depart to the east over next few hours. Greatest severe threat across far northeast locations is shifting off the east, but isolated strong/severe storm has developed just east of Marion, IN over past hour with still some MLCAPE on the order of 3000 J/kg feeding in from central Indiana. Severe threat still in place with any isolated/scattered storms along and east of the I-69 corridor over next few hours. Primary threats still appear to be large hail and isolated damaging winds but cannot completely discount isolated tornado threat given combination of aforementioned instability and effective bulk shear on Attention will then turn back across northern Illinois as cold frontal forcing increases from the northwest. Best upper support shifts across the western Great Lakes, and feel that greatest additional wind threat during the overnight hours will be across northern half of the area. Hodographs derived from regional VWPs have enlarged this evening, but shear profile should become slightly more unidirectional in nature overnight as low level flow veers slightly in advance of the cold front. Isolated/scattered damaging wind gusts and localized heavier downpours still appear to be primary threats during the overnight hours with the cold frontal forcing. With good combination of shear/instability in place across the area, will maintain severe thunderstorm watch at this time despite lull in many locations immediate behind the MCV. && .SHORT TERM...(This Afternoon through Monday) Issued at 240 PM EDT Sun Jun 20 2021 The main focus remains on the severe weather threat late this afternoon into this evening. A MCV and associated cluster of convection, located across ne MO, will be the main feature of interest as it tracks into the local area by this time, with convection growing upscale in the vicinity of a lingering sfc boundary oriented w-e just north of US 30. An increasingly moist/unstable boundary layer under strengthening southwest flow/shear support SPC's higher probs for severe storms. Initial storm evolution by 21-23z may favor discrete storms (with HP supercell structures), likely transitioning to broken line segments or an organized bowing segment. All hazards (hail/wind/tornado) remain on the table as hodographs enlarge and wind fields strengthen. Large hail and isolated tornadoes will likely be the primary threats to start, then trending toward damaging winds with any linear segments. Overall confidence in this severe storm threat has increased, especially along/north of US 24...so be weather alert and stay tuned for updates. A second line of convection is still expected to develop along a cold front in eastern IA/WI this evening, with the bulk of CAMs bringing this east in the 5-9z Monday AM time window. Wind appears the be the primary threat by this time, conditional on how convection evolves late this afternoon and evening. Expectations at this time are for this higher end gusts within the weakening MCS/QLCS to be more isolated and confined to areas mainly west of Interstate 69. A few showers may linger into Monday morning before the cold front exits to the east, especially along/east of I-69. Gusty northwest winds and cooler otherwise into the afternoon. && .LONG TERM...(Monday Night through Sunday) Issued at 240 PM EDT Sun Jun 20 2021 A quick shot of cool air will be the wx story post-frontal Monday night through Tuesday night with lows mid 40s to low 50s. Skies will trend mainly clear otherwise as low level ridging translates through on the backside of an exiting upper trough. Wednesday into Thursday will feature a warming trend on the backside of high pressure with any convection to focus off to the northwest on the nose of a LLJ. Fold over of this moisture channel and front will then bring the next decent chance for showers and storms into Thursday night and Friday. Troughing then lingers over the region into next weekend with additional rain chances and cooler temps. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 138 AM EDT Mon Jun 21 2021 A line of strong to severe storms ahead of a cold front, just west of the KSBN terminal as of 540Z, will progress eastward to KFWA over the next few hours. So far, wind gusts to 30 to 50 mph have been reported with this line, in addition to low end MVFR ceilings and IFR visibilities, so have a tempo group at KSBN/KFWA to account for the line passage. Behind the cold front, winds shift to the northwest at 15 to 25 knots or so and ceiling heights linger around MVFR. Some of the guidance suggests that we could even see a period of IFR ceiling heights (both sites), but confidence wasn't high enough to include in the TAF at this time. Conditions improve to VFR by Monday afternoon. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through late tonight for INZ003. MI...Beach Hazards Statement through late tonight for MIZ077. OH...NONE. LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046. && UPDATE...Marsili SYNOPSIS...MCD SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...MCD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 20, 2:32 PM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 232 PM EDT Sun Jun 20 2021 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-211845- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 232 PM EDT Sun Jun 20 2021 /132 PM CDT Sun Jun 20 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are expected late this afternoon into tonight. Severe thunderstorms are possible, especially late this afternoon and evening with large hail, damaging winds and isolated tornadoes the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Chances for thunderstorms return Friday. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed late this afternoon into tonight. INZ003-MIZ077-211845- La Porte-Berrien- 232 PM EDT Sun Jun 20 2021 /132 PM CDT Sun Jun 20 2021/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT /1 AM CDT/ MONDAY THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Thunderstorms are expected late this afternoon into tonight. Severe thunderstorms are possible, especially late this afternoon and evening with large hail, damaging winds and isolated tornadoes the main threats. Chances for thunderstorms return Friday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Chances for thunderstorms return Friday. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed late this afternoon into tonight. LMZ043-046-211845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 232 PM EDT Sun Jun 20 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 11 PM EDT MONDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Severe thunderstorms are possible late this afternoon into tonight. Winds and waves may be higher in the vicinity of storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Chances for thunderstorms return Friday.
In the hours before
Local storm report, Jun 21, 12:56 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1256 AM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM HAIL 1 N DEWEY LAKE 42.07N 86.19W
06/21/2021 U0.75 INCH CASS MI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
MCDLocal storm report, Jun 21, 1:52 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
152 AM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 2 NW BENTON 41.53N 85.78W
06/20/2021 M52 MPH ELKHART IN ASOS
ASOS STATION KGSH GOSHEN.
&&
MCDSpecial weather statement, Jun 21, 2:13 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
213 AM EDT Mon Jun 21 2021
INZ004>008-013>017-020-022>024-MIZ078>080-210700-
Miami-St.
Joseph-Steuben-Marshall-Wabash-Lagrange-Whitley-Noble-Kosciusko-Cass-
White-Fulton-Elkhart-Pulaski-Branch-St. Joseph-Cass-
213 AM EDT Mon Jun 21 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELKHART...NORTHWESTERN
WABASH...WESTERN NOBLE...NORTHWESTERN WHITLEY...KOSCIUSKO...NORTHERN
CASS...LAGRANGE...NORTHWESTERN STEUBEN...NORTHEASTERN WHITE...
SOUTHEASTERN ST. JOSEPH...SOUTHEASTERN PULASKI...FULTON...
NORTHWESTERN MIAMI...EASTERN MARSHALL...SOUTHEASTERN CASS...SOUTHERN
ST. JOSEPH AND SOUTHWESTERN BRANCH COUNTIES...
At 213 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bristol to near Bourbon to 10 miles
west of Rochester to 8 miles northwest of Royal Center. Movement was
east at 55 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Elkhart, Goshen, Warsaw, Sturgis, Plymouth, Nappanee, Rochester,
North Manchester, Winona Lake, Bremen, Ligonier, Syracuse, Lagrange,
Dunlap, Middlebury, Albion, Constantine, Bourbon, Wakarusa and Argos.
This includes the following highways...
Interstate 69 in Michigan between mile markers 4 and 7.
Interstate 80 in Indiana between mile markers 96 and 140.
&&
LAT...LON 4105 8649 4135 8627 4183 8580 4186 8494
4132 8547 4102 8569 4081 8611 4088 8683
TIME...MOT...LOC 0613Z 272DEG 48KT 4177 8576 4135 8618 4105 8640 4092
8665
HAIL...0.25IN
WIND...50MPH
FISHERLocal storm report, Jun 21, 2:29 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
229 AM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND DMG LA PORTE 41.61N 86.72W
06/21/2021 LA PORTE IN 911 CALL CENTER
SEVERAL REPORTS OF TREES DOWNED ACROSS THE
COUNTY.
0155 AM TSTM WND DMG 3 W SOUTH BEND 41.67N 86.32W
06/21/2021 ST. JOSEPH IN PUBLIC
SEVERAL LIMBS DOWNED. SIZE UNKNOWN.
&&Local storm report, Jun 21, 2:33 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
233 AM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND GST 2 SW FISHERS LAKE 41.97N 85.60W
06/21/2021 M45 MPH ST. JOSEPH MI AWOS
AWOS STATION KHAI THREE RIVERS.
0204 AM TSTM WND GST 3 WNW SOUTH BEND 41.70N 86.32W
06/21/2021 M48 MPH ST. JOSEPH IN ASOS
ASOS STATION KSBN SOUTH BEND INTERNATIONAL
AP.
0144 AM TSTM WND GST 3 WSW WATERFORD 41.66N 86.89W
06/21/2021 M47 MPH LA PORTE IN MESONET
MESONET STATION IN002 2.7 W WATERFORD
(INDOT).
&&Special weather statement, Jun 21, 2:35 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Northern Indiana 235 AM EDT Mon Jun 21 2021 MIZ079>081-210730- Branch-Hillsdale-St. Joseph- 235 AM EDT Mon Jun 21 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST. JOSEPH...BRANCH AND WESTERN HILLSDALE COUNTIES... At 235 AM EDT, radar indicated strong thunderstorms were located along a line extending from Burlington to 6 miles southwest of Bronson. Movement was east at 40 mph. Wind gusts up to 50 mph and pea size hail are possible with these storms. Locations impacted include... Coldwater, Hillsdale, Bronson, Jonesville, Quincy, Union City, Litchfield, Reading, Long Lake, Cambria, Girard, Kinderhook, Moscow, Batavia, California, Burr Oak, Gilead, North Adams, Montgomery and Sherwood. This includes Interstate 69 in Michigan between mile markers 2 and 21. Seek shelter until these storms pass. && LAT...LON 4176 8465 4179 8537 4207 8520 4207 8447 TIME...MOT...LOC 0635Z 277DEG 33KT 4213 8507 4181 8527 HAIL...0.25IN WIND...50MPH MARSILI
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:20 PM EDT | Special Weather Statement | IWX | LaGrange | 25 min |
| Jun 20, 11:39 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Noble, Steuben | 22 min |
| Jun 21, 12:02 AM EDT | Special Weather Statement | IWX | LaGrange | 28 min |
| Jun 21, 12:18 AM EDT | Special Marine Warning | IWX | 117 min | |
| Jun 21, 12:47 AM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 43 min |
| Jun 21, 1:21 AM EDT | Tornado Warning | IWX | LaPorte | 24 min |
| Jun 21, 1:30 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Fulton, LaPorte, Marshall, Pulaski, Saint Joseph and 1 more | 45 min |
| Jun 21, 1:31 AM EDT | Tornado Warning | IWX | LaPorte, Starke | 29 min |
| Jun 21, 2:13 AM EDT | Special Weather Statement | IWX | Elkhart, Fulton, Kosciusko, LaGrange, Marshall, Noble | 47 min |
| Jun 21, 2:26 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaGrange, Noble | 21 min |
| Jun 21, 2:49 AM EDT | Special Weather Statement | IWX | DeKalb, Kosciusko, Noble, Steuben, Wabash, Whitley | 26 min |
| Jun 21, 3:25 AM EDT | Special Weather Statement | IWX | Allen, DeKalb, Huntington, Miami, Wabash, Wells and 1 more | 35 min |
| Jun 21, 4:11 AM EDT | Special Weather Statement | IWX | Adams, Blackford, Huntington, Wells | 34 min |
| Jun 21, 4:37 AM EDT | Special Weather Statement | IWX | Jay | 38 min |
| Jun 20, 8:43 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 32 min |
| Jun 20, 9:13 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Williams | 47 min |
| Jun 20, 9:56 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Henry | 34 min |
| Jun 20, 11:32 PM EDT | Special Weather Statement | IWX | Putnam | 43 min |
| Jun 21, 3:39 AM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Williams | 38 min |
| Jun 20, 8:11 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 37 min |
| Jun 20, 8:57 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 33 min |
| Jun 20, 9:38 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 52 min |
| Jun 20, 9:57 PM EDT | Tornado Warning | IWX | Branch, Hillsdale | 33 min |
| Jun 20, 10:15 PM EDT | Tornado Warning | IWX | Branch, Hillsdale | 45 min |
| Jun 20, 10:57 PM EDT | Special Weather Statement | IWX | Berrien | 33 min |
| Jun 20, 11:37 PM EDT | Special Weather Statement | IWX | Cass | 23 min |
| Jun 20, 11:47 PM EDT | Special Weather Statement | IWX | Cass | 28 min |
| Jun 21, 12:37 AM EDT | Severe Thunderstorm Warning | IWX | Berrien | 38 min |
| Jun 21, 1:26 AM EDT | Tornado Warning | IWX | Berrien, Cass, Saint Joseph | 34 min |
| Jun 21, 1:58 AM EDT | Severe Thunderstorm Warning | IWX | Branch, Cass, Saint Joseph | 34 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.